zbMATH — the first resource for mathematics

Persistence, attractivity, and delay in facultative mutualism. (English) Zbl 0893.34036
The general two-dimensional cooperative Lotka-Volterra system is treated in which the cooperation is “facultative” (i.e. each species can survive on its own following the logistic dynamics) and in which there is a single discrete delay at each term in the per capita growth rates. It is well known that in the absence of delay if the overall intraspecific competition is stronger than the overall mutualism then there is a globally asymptotically stable positive equilibrium. It is proved here that if this condition holds then the system with delay is persistent iff the solutions are ultimately bounded. Also it is proved that under the same conditions if the system is uniformly persistent then for sufficiently small delay the positive equilibrium is a global attractor.

37-XX Dynamical systems and ergodic theory
92D25 Population dynamics (general)
34D45 Attractors of solutions to ordinary differential equations
Full Text: DOI
[1] Araki, M.; Kondo, B., Stability and transient behaviour of composite systems, IEEE trans. automat. control, AC-17, 537-541, (1972) · Zbl 0275.93031
[2] Barbalat, I., Systemes d’equations differentielle d’oscillations nonlineaires, Rev. roumaine math. pures appl., 4, 267-270, (1959) · Zbl 0090.06601
[3] Boucher, D.H., The biology of mutualism, (1985), Croom Helm London
[4] Boucher, D.H.; James, S.; Keeler, K.H., The ecology of mutulism, Ann. rev. ecol. syst., 13, 315-347, (1985)
[5] Chen, L.; Lu, Z.; Wang, W., The effect of delays on the permanence for Lotka-Volterra systems, Appl. math. lett., 8, 71-73, (1995) · Zbl 0833.34071
[6] Cushing, J.M., Integrodifferential equations and delay models in population dynamics, Lecture notes in biomath., (1977), Springer-Verlag Berlin · Zbl 0363.92014
[7] Dean, A.M., A simple model of mutualism, Amer. natural., 12, 409-417, (1983)
[8] De Angelis, D.L.; Post, W.M.; Travis, C.C., Positive feedback in natural systems, (1986), Springer-Verlag Berlin · Zbl 0594.92001
[9] Freedman, H.I.; Addicott, J.F.; Rai, B., Obligate mutualism with a predator: stability and persistence of three species models, Theoret. population biol., 32, 157-175, (1987) · Zbl 0638.92020
[10] Freedman, H.I.; Rai, B., Uniform persistence and global stability in models involving mutualism. I. predator-prey mutualistic systems, (), 193-202
[11] Freedman, H.I.; Rai, B., Uniform persistence and global stability in models involving mutualism. 2. competitor-competitor-mutualist system, Indian J. math., 30, 175-186, (1988) · Zbl 0673.92010
[12] Freedman, H.I.; So, J.H.W., Global stability and persistence of simple food chains, Math. biosci., 76, 69-86, (1985) · Zbl 0572.92025
[13] Freedman, H.I.; Waltman, P., Persistence in models of the three interacting predator-prey populations, Math. biosci., 68, 213-231, (1984) · Zbl 0534.92026
[14] Goh, B.S., Stability in models of mutualism, Amer. natural., 113, 261-275, (1979)
[15] Gopalsamy, K., Global stability in the delay logistic equation with discrete delays, Houston J. math., 16, 347-356, (1990) · Zbl 0714.34113
[16] Gopalsamy, K., Stability and oscillations in delay differential equations of population dynamics, (1992), Kluwer Academic Dordrecht · Zbl 0752.34039
[17] Gopalsamy, K.; He, X.; Wen, L., Global attractivity and oscillations in a periodic logistic integrodifferential equation, Houston J. math., 17, 157-177, (1991) · Zbl 0735.45006
[18] Hassard, B.D.; Kazarinoff, N.D.; Wan, Y.H., Theory and applications of Hopf bifuraction, (1981), Camb. Univ. Press Cambridge · Zbl 0474.34002
[19] Hirsch, M.W., Systems of differential equations which are competitive or cooperative. I. limit sets, SIAM J. math. anal., 13, 167-179, (1982) · Zbl 0494.34017
[20] Hirsch, M.W., Systems of differential equations which are competitive or cooperative. II. convergence almost everywhere, SIAM J. math. anal., 16, 423-439, (1985) · Zbl 0658.34023
[21] Hutson, V.; Schmitt, K., Permanence and the dynamics of biological systems, Math. biosci., 111, 1-71, (1992) · Zbl 0783.92002
[22] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Press New York · Zbl 0777.34002
[23] Kumar, R.; Freedman, H.I., A mathematical model of facultative mutualism with populations interacting in a food chain, Math. biosci., 67, 235-261, (1989) · Zbl 0695.92016
[24] Lu, Z.; Takeuchi, Y., Permanence and global attractivity for competitive Lotka-Volterra systems with delay, Nonlinear anal., 22, 847-856, (1994) · Zbl 0809.92025
[25] Rai, B.; Freedman, H.I.; Addicott, J., Analysis of three species models mutualism in predator-prey and competitive systems, Math. biosci., 65, 13-50, (1983) · Zbl 0532.92025
[26] Smith, H.L., On the asymptotic behaviour of a class of deterministic models of cooperating species, SIAM J. appl. math., 46, 368-375, (1986) · Zbl 0607.92023
[27] Travis, C.C.; Post, W.M., Dynamics and comparative statics of mutualistic communitie, J. theoret. biol., 78, 553-571, (1979)
[28] Vandermeer, J.H.; Boucher, D.H., Varieties of mutualistic interaction in population models, J. theret. biol., 74, 549-558, (1978)
[29] Wang, W.; Ma, Z., Harmless delays for uniform persistence, J. math. anal. appl., 158, 256-268, (1991) · Zbl 0731.34085
[30] Wolin, C.L.; Lawlor, L.R., Models of facultative mutualism: density effects, Amer. natural., 124, 843-862, (1984)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.